Discrete Dynamics in Nature and Society
Volume 3 (1999), Issue 1, Pages 9-13

Blowout bifurcation of chaotic saddles

Tomasz Kapitaniak,1,2 Ying-Cheng Lai,1,3 and Celso Grebogi1,4

1lnstitute for Plasma Research, University of Maryland, College Park, MD 20742, USA
2Division of Dynamics, Technical University of Lodz, Stefanowskiego 1/15, Lodz 90-924, Poland
3Departments of Physics and Astronomy and of Mathematics, University of Kansas, Lawrence, KS 66045, USA
4Department of Mathematics, Institute for Physical Science and Technology, University of Maryland, College Park, MD 20742, USA

Received 4 February 1999

Copyright © 1999 Tomasz Kapitaniak et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Chaotic saddles are nonattracting dynamical invariant sets that can lead to a variety of physical phenomena. We describe the blowout bifurcation of chaotic saddles located in the symmetric invariant manifold of coupled systems and discuss dynamical phenomena associated with this bifurcation.